Texas, 2011

Drought in Texas, March 7 to 31, 2011

March 7 to 31, 2011 · NWS FWD · 6 events in 6 counties and zones

Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$42,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought. In north Texas, the drought was the worst in the southern and eastern counties. At the end of the month, 40 of the 46 counties in north Texas were experiencing at least severe drought (D2) conditions and 26 counties had burn bans in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 6, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 6, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1147 PM CST SUN MAR 6 2011

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED TO PERSIST THRU
MONDAY AFTERNOON AT METROPLEX TAF SITES. MVFR CIGS ARE EXPECTED TO
BRIEFLY MOVE OVER KACT SHORTLY AFTER SUNRISE MONDAY MORNING. THESE
CIGS ARE EXPECTED TO LIFT TO VFR LEVELS BY THE LATE MORNING HRS.
MVFR CIGS WILL LIKELY BUILD OVER ALL NORTH TX TAF SITES AFTER
SUNSET ON MONDAY.

TONIGHT...VFR. SOUTHERLY FLOW.
MONDAY...VFR. MVFR CIGS BRIEFLY AT KACT IN THE AM.
MONDAY NIGHT...MVFR CIGS.

CAVANAUGH

&&

.UPDATE...
UPDATED HOURLY GRIDS HAVE BEEN SENT. NO SIGNIFICANT CHANGES ARE
NEEDED TO THE FORECAST AT THIS TIME...AND NO NEW ZFP WILL BE
ISSUED.

25

&&

.PREV DISCUSSION... /ISSUED 322 PM CST SUN MAR 6 2011/
NOT NEARLY AS COLD TONIGHT AS WINDS SWITCH AROUND TO THE SOUTHEAST
AND MID-HIGH CLOUDS INCREASE FROM THE WEST. SOUTH WINDS CONTINUE
TO INCREASE TOMORROW WITH SUSTAINED SPEEDS RUNNING 20 TO 25 MPH BY
NOON...BUT LIKELY JUST BELOW WIND ADVISORY CRITERIA. WINDS WILL
TRANSPORT MOISTURE NORTHWARD AND IT APPEARS SOME LOW CLOUDS WILL
DEVELOP/INVADE LOCATIONS ALONG AND EAST OF I-35 BY MID MORNING
TOMORROW. THESE CLOUDS WILL HELP HOLD HIGHS DOWN A BIT...BUT MORE
SUN IS EXPECTED IN THE WESTERN ZONES. MIN RH/WIND GETS CLOSE TO
RED FLAG CRITERIA FOR FAR WEST TOMORROW AFTERNOON BUT WILL DEFER
ANY ADVISORIES TO NEXT SHIFT SINCE IT LOOKS TOO MARGINAL NOW.

LOW CLOUDS ARE EXPECTED MONDAY NIGHT AND BY TUESDAY MORNING
STRENGTH OF MOISTURE ADVECTION MAY ALLOW FOR A FEW SHOWERS
ALONG/EAST OF I-35. ANY RAIN SHOULD END BY EARLY AFTERNOON...BUT
STRATUS WILL ERODE MORE SLOWLY AND THUS LIMIT SBCAPE ACROSS THE
FAR EASTERN ZONES. GENERALLY AXIS OF HIGHEST INSTABILITY WITH
SBCAPE NEAR 1500 J/KG BECOMES ORIENTED RIGHT ALONG AND JUST EAST
OF I-35. MODELS SHOWING USUAL BIAS IN DRYLINE PLACEMENT WITH NAM
SLOWER/FARTHEST WEST AND GFS/SREF FASTER/FATHER EAST...BUT PREFER
NAM FORECASTS AS IT SEEMS TO VERIFY BEST IN THIS SITUATION.
DYNAMIC FORCING FROM THE UPPER LOW WILL TRACK TO THE NORTH OF
THE REGION ACROSS OKLAHOMA AND THUS THE CAP WILL BE A PRIMARY
PLAYER IN CONVECTIVE INITIATION AND COVERAGE HERE.

WHILE NO MODEL COMPLETELY ERODES CINH OVER NORTH TEXAS /AND EVEN
THE NAM DEVELOPS LITTLE TO NO CONVECTION/...DRYLINE SHOULD BE WELL
DEFINED WITH LARGE TEMP/DEWPOINT GRADIENT INDICATIVE OF STRONG LOW
LEVEL CONFLUENCE AND LOW LEVEL FRONTOGENETIC FORCING. CAP SHOULD
BE BREAKABLE...FIRST OCCURRING ALONG THE DRYLINE SOMEWHERE NORTH
OF THE METROPLEX MID-LATE AFTERNOON. ADDITIONAL SURFACE BASED
ISOLATED STORMS MAY DEVELOP FARTHER SOUTH BEFORE SUNSET...BUT THIS
IS MORE QUESTIONABLE DUE TO INCREASING CAP STRENGTH TO THE SOUTH.
THE DRYLINE/FRONT WILL MOVE EAST OF I-35 IN THE EARLY EVENING AND
IT APPEARS THAT A LINE OF STORMS WILL FILL IN AS IT HEADS INTO
BETTER MOISTURE. POPS ARE 20 PERCENT ALONG I-35 TO 50-60 PERCENT
IN THE FAR EAST. INITIAL STORM MODE LOOKS SUPERCELLULAR AND SHEAR
PARAMETERS APPEAR FAVORABLE FOR A LOW TORNADO THREAT PARTICULARLY
ACROSS THE NORTHEAST ZONES WHERE SEVERE THREAT LOOKS HIGHEST IN
THIS EVENT. OTHERWISE HAIL/WIND WILL BE THE PRIMARY THREAT
ESPECIALLY AFTER STORM MODE BECOMES MORE LINEAR.

RED FLAG CONDITIONS ARE LIKELY TUESDAY AFTERNOON TO THE WEST OF
I-35 BEHIND THE DRYLINE. STILL SOME UNCERTAINTY WITH HOW FAR EAST
DRY LINE WILL GET AND THIS HAS IMPLICATIONS ON HIGH TEMPS AS WELL
AS RH. THUS WILL DEFER FIRE WEATHER WATCH ISSUANCE TO OVERNIGHT
SHIFT WITH THE ADVANTAGE OF ANOTHER ROUND OF MODELS.

COLD FRONT AND BREEZY NW WINDS ARE EXPECTED TUESDAY NIGHT WITH
TEMPS FALLING INTO THE MID 30S NW AND MID 40S SE. GENERALLY SUNNY
SKIES AND DOWN SLOPE FLOW ON WEDNESDAY WILL ALLOW HIGHS TO REBOUND
INTO THE 50S AND 60S WEDNESDAY AFTERNOON. FIRE WEATHER MAY BE A
CONCERN AGAIN WEDNESDAY AS WELL. GOOD RADIATIONAL COOLING EXPECTED
WEDNESDAY NIGHT AND GUIDANCE LOOKS TOO WARM AS A RESULT. EXPECT
LOWS TO REACH THE 30S...WITH PERHAPS A FROST OR LIGHT FREEZE IN W
AND N ZONES. THURSDAY LOOKS SUNNY AND NICE...BUT BREEZY SOUTH
WINDS WILL BE BACK FRIDAY WITH CLOUDS NOT TOO FAR BEHIND. A
WEAK/DRY FRONT IS EXPECTED IN ON SATURDAY...WITH A STRONGER
UPPER LEVEL SYSTEM EXPECTED LATE SUNDAY AND MONDAY. LONG RANGE
GUIDANCE INDICATING THIS SYSTEM WILL COME IN FARTHER SOUTH THAN
THE LAST SEVERAL AND MAY BRING WIDESPREAD RAINS...BUT LOW LEVELS
INITIALLY LOOK TOO COOL FOR SEVERE WEATHER.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  45  67  58  79  39 /   0   0  10  20  30
WACO, TX              41  70  59  81  42 /   0   0  10  10  20
PARIS, TX             38  65  52  70  39 /   0   0  10  40  60
DENTON, TX            43  67  57  81  37 /   0   0  10  20  20
MCKINNEY, TX          39  66  55  77  39 /   0   0  10  30  40
DALLAS, TX            45  67  58  78  40 /   0   0  10  20  30
TERRELL, TX           41  66  57  76  40 /   0   0  10  30  50
CORSICANA, TX         43  68  57  77  43 /   0   0  10  20  40
TEMPLE, TX            40  71  59  79  43 /   0   0  10  10  20
MINERAL WELLS, TX     41  73  54  83  37 /   0   0  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Mar 6, 2:20 PM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
220 PM CST SUN MAR 6 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
220 PM CST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS CHANCES RETURN TO MOST OF NORTH TEXAS TUESDAY
AFTERNOON AND OVERNIGHT INTO WEDNESDAY. THERE IS A POSSIBILITY OF
SEVERE THUNDERSTORMS MAINLY EAST OF INTERSTATE 35. FREQUENT CLOUD
TO GROUND LIGHTNING...LARGE HAIL...AND DAMAGING WINDS ARE THE MAIN
THREATS. THE TORNADO THREAT APPEARS LOW BUT NOT ZERO. ON
TUESDAY IN WESTERN COUNTIES...HIGH FIRE DANGER CONDITIONS ARE
LIKELY WEST OF THE DRY LINE. WARM TEMPERATURES...GUSTY WEST
WINDS...AND LOW HUMIDITIES WILL ALL BE CONTRIBUTING TO THE FIRE
THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fannin

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fannin forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in extreme drought (D3).

Drought, Hunt

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hunt forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in extreme drought (D3).

Drought, Limestone

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).

Drought, Erath

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).

Drought, Eastland

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).

Drought, Lampasas

When
March 7, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$7,000
Reported by
Other Federal Agency
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294100, 294101, 294102, 294103, 294104, 294105.